Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 48, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2001, 1:46 PM CDT for Union County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 11, 2001, 1:46 PM CDT (18:46 UTC)
- Expired
- Apr 11, 2001, 2:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Union County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 12:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 111847 SVRDSM IAC175-111915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 146 PM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN SOUTH CENTRAL IOWA * UNTIL 215 PM CDT * AT 141 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF CRESTON...OR ABOUT 59 MILES SOUTHWEST OF DES MOINES...MOVING NORTH AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CRESTON AROUND 150 PM NEAR ARISPIE AROUND 200 PM DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. A TORNQADO WATCH REMAINS IN EFFECT UNTIL 400 PM WEDNESDAY AFTERNOON FOR SOUTHWESTERN IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 500 PM WEDNESDAY AFTERNOON FOR IOWA. LAT...LON 4091 9447 4091 9404 4117 9405 4116 9446 JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 11:17 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Apr 11, 11:17 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT WED APR 11 2001
JUST A QUICK UPDATE. TORNADO WATCH IN SW ZONES. DRY LINE PUSHING UP
INTO CWA FROM KA/MO WILL BRING SVR WX TO CWA THIS AFTERNOON. LOWERED
TEMPS THIS AFTERNOON ALSO.
.DSM...TORNADO WATCH TIL 4 PM SW ZONES
IA044-057-070-071-081-082-092-093-094
FLOOD WATCH CONTINUES FOR ENTIRE FA THRU 4 PM.
KNOLLHOFFIn the hours before
Special weather statement, Apr 11, 10:12 AM CDT, 3 hours 34 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1012 AM CDT WED APR 11 2001
A STRONG LOW PRESSURE SYSTEM OVER WESTERN KANSAS WILL MOVE INTO
SOUTHWEST MINNESOTA BY THIS EVENING. A DRYLINE EXTENDING FROM
SOUTHERN NEBRASKA INTO EASTERN KANSAS WILL RACE NORTHEAST ACROSS
IOWA DURING THE DAY. ABUNDANT LOW LEVEL MOISTURE AND STRONG WIND
FLOW AND WIND SHEAR ALOFT WILL SET THE STAGE FOR SEVERE
THUNDERSTORMS AND POSSIBLY TORNADOES ACROSS IOWA TODAY. WIDESPREAD
RAIN AND THUNDERSTORMS AHEAD OF THE DRYLINE WILL ALSO CONTINUE TO
PRODUCE PONDING OF WATER AND RISES IN STREAMS...BUT STORMS DURING
THE AFTERNOON WILL BE MOVING NORTHEAST AT 50 MPH REDUCING THE FLASH
FLOOD THREAT.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-112300-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...
ESTHERVILLE...FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...WAVERLY AND WEBSTER
CITY
1012 AM CDT WED APR 11 2001
* EVENT TIMING...AROUND NOON IN SOUTHWEST IOWA...BY 3 PM IN AN ARC
FROM FORT DODGE TO DES MOINES TO OTTUMWA AND AROUND 6 PM FROM MASON
CITY TO WATERLOO.
* THREAT CATEGORIES...
TORNADO..........MODERATE
DAMAGING WINDS...MODERATE TO HIGH
LARGE HAIL.......LOW TO MODERATE
FLASH FLOODING...LOW
* SPOTTER ACTIVATION OUTLOOK...HIGH
* MISCELLANEOUS INFORMATION - THIS IS A POTENTIALLY DANGEROUS
WEATHER SITUATION WITH DAMAGING TORNADOES POSSIBLE. TORNADO WATCHES
WILL BE ISSUED FOR THE SOUTHWEST HALF OF IOWA THIS MORNING AND FOR
POINTS NORTH AND EAST IN THE AFTERNOON. REVIEW SEVERE WEATHER SAFETY
RULES AND LISTEN FOR UPDATED NATIONAL WEATHER SERVICE FORECASTS AND
WARNINGS.
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 4:12 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass, Taylor | 38 min |
| Apr 11, 11:32 AM CDT | Tornado Warning | DMX | Ringgold | 33 min |
| Apr 11, 12:00 PM CDT | Tornado Warning | DMX | Ringgold, Union | 40 min |
| Apr 11, 12:19 PM CDT | Tornado Warning | DMX | Clarke | 31 min |
| Apr 11, 12:29 PM CDT | Tornado Warning | DMX | Madison | 46 min |
| Apr 11, 12:39 PM CDT | Tornado Warning | DMX | Dallas, Polk, Warren | 51 min |
| Apr 11, 1:28 PM CDT | Tornado Warning | DMX | Polk | 2 min |
| Apr 11, 1:50 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 40 min |
| Apr 11, 1:55 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 35 min |
| Apr 11, 1:59 PM CDT | Tornado Warning | DMX | Audubon | 31 min |
| Apr 11, 2:32 PM CDT | Tornado Warning | DMX | Greene, Guthrie | 28 min |
| Apr 11, 2:36 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 29 min |
| Apr 11, 2:48 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Polk | 42 min |
| Apr 11, 2:58 PM CDT | Tornado Warning | DMX | Boone | 32 min |
| Apr 11, 3:02 PM CDT | Tornado Warning | DMX | Calhoun, Greene, Webster | 43 min |
| Apr 11, 3:02 PM CDT | Tornado Warning | DMX | Lucas, Marion | 28 min |
| Apr 11, 3:18 PM CDT | Tornado Warning | DMX | Hamilton | 32 min |
| Apr 11, 3:43 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 32 min |
| Apr 11, 3:45 PM CDT | Tornado Warning | DMX | Wright | 45 min |
| Apr 11, 3:51 PM CDT | Tornado Warning | DMX | Franklin, Hamilton, Hardin | 44 min |
| Apr 11, 4:02 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 28 min |
| Apr 11, 4:05 PM CDT | Tornado Warning | DMX | Wapello | 20 min |
| Apr 11, 4:23 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 32 min |
| Apr 11, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 28 min |
| Apr 11, 4:31 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy | 44 min |
| Apr 11, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 30 min |
| Apr 11, 4:43 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 37 min |
| Apr 11, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 39 min |
| Apr 11, 5:07 PM CDT | Tornado Warning | DMX | Black Hawk | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.